Wisconsin, 2024

Tornado in Wisconsin, July 5, 2024

July 5, 2024 · NWS ARX · 1 event in 1 county or zone

On July 5th, a weak tornado occurred with weak showers and storms in an meteorological setup that was favorable for landspout tornadoes. The tornado path was confirmed with both video evidence and drone footage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

On July 5th, a weak tornado occurred with weak showers and storms in an meteorological setup that was favorable for landspout tornadoes. The tornado path was confirmed with both video evidence and drone footage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 1:32 PM CST, 8 minutes earlier. Its key messages:

  • Scattered Showers w/ Isolated Embedded Storms, Waning This Evening
  • Perpetual Precipitation Chances This Weekend Through Wednesday.
  • Slightly Below Normal Temperatures Through Wednesday.
Area forecast discussion, Jul 5, 1:32 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
232 PM CDT Fri Jul 5 2024

.KEY MESSAGES...

- Scattered Showers w/ Isolated Embedded Storms, Waning This
  Evening

- Perpetual Precipitation Chances This Weekend Through Wednesday.

- Slightly Below Normal Temperatures Through Wednesday.

&&

.DISCUSSION...
Issued at 215 PM CDT Fri Jul 5 2024

Scattered Showers & Isolated Storms Today:

Scattered showers and isolated storms have frequented the
forecast area early this afternoon as an area of lower heights
exits east over the Great Lakes. In its wake, cold air advection
has been sufficiently steepening low level lapse rates, tapping
into more unstable mid level lapse rates. Steepest off deck
lapse rates remain off to the northeast, tied to the mid to
upper level cyclone, providing more widespread shower and storm
coverage accordingly. As diurnal heating decreases this evening
and the upper level low shifts farther east, expect these
scattered showers to wane from west to east.

Shower & Storm Potential Saturday Night Through Sunday:

While CAA weakens Saturday, a tight, well-wrapped upper level
cyclone, seen on upper level GOES 16 Water Vapor imagery early
this afternoon, continues a southeasterly trajectory into the
Upper Mississippi River Valley. As a result, precipitation
chances initially lift from southwest to northeast as the low
phases from central Iowa through central Minnesota. Resultant,
initial precipitation potential grazes our western counties in
northeast Iowa and southeast Minnesota before spreading farther
east over the forecast area into Saturday night and Sunday.

In detail, persistent dry air shunts a narrow filament of
increased low level theta e away until Saturday night. A meager
lobe of increased moisture is then expected to overcome the
lingering dry air Saturday evening, pushing a narrow quasi-
meridional filament of increased precipitation potential.
Eventually, concurrent with the low level trough passage, the
nocturnal low level jet advects the higher moisture filament
towards the forecast area into the early morning hours on
Sunday. The highest moisture remains shunted to the southwest
through the entire event, limiting overall widespread rain
potential to near 0.1" with 0.25" to 0.5" possible along our
southern periphery and in spots where storms frequent.

Periodic Precipitation & Storm Chances Through Wednesday:

Periods of precipitation potential fall primarily on Monday,
Tuesday, & Wednesday as a quasi-omega block results in
perturbations along southwest to northeast flow. As the trough
exits to the northeast through Monday, west-northwest flow
converges along the moisture boundary through Tuesday before
high pressure shifts east along the International border,
perpetuating northerly flow towards this boundary. Eventually
this boundary is overcome with southeasterly flow through
Wednesday night as the high sags over the Great Lakes.

Precipitation chances hinge on location of a wavering surface
frontal boundary and the exit of the low level trough from
Sunday night through Monday. Current confidence places this
narrow corridor of increased moisture, oriented southwest to
northeast, bifurcating the forecast area from southwest to
central Wisconsin.

Periodic Precipitation Impacts Through Wednesday:

With relative weak forcing and an overall lack of moisture as we
remain on the periphery of a meager, narrow moisture filament
overall impacts appear limited at this time. Increased lapse
rates remain northwest of the moisture boundary while saturation
lies to the southeast. In summary, there is meager instability,
highest to the northwest, albeit unsaturated. Farther
southeast, long, skinny CAPE profiles limit any storm
confidence with coincidental saturation. Therefore, storms are
possible, primarily within a narrow corridor along the weak
boundary that may shift southeast and northwest with diurnal
heating and precipitation.

Long term global ensemble confidence (30-80%) suggests 1" to 2" of
total rainfall from Saturday through Wednesday. Within a 24 hours,
confidence (50-75%) for near 0.25" Sunday and near an additional
0.1" Monday and Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1155 AM CDT Fri Jul 5 2024

CIGS: BKN MVFR looks to hang around for the early part of the
afternoon with the RAP/HRRR soundings suggesting a gradual lift into
VFR as the afternoon wears on. Should see an exit southeast with a
scattering into the evening.

WX/vsby: scattered -shra will persist through the rest of the
afternoon as weak instability works with an upper level shortwave.
Isolated thunder possible. -SHRA or VCSH could cover the
likelihood/coverage with most vsby impacts holding at P6sm. However,
could see a dip to 3SM with any moderate shower. Showers will shift
southeast through the afternoon with decrease in areal coverage with
loss of daytime heating.

With clearing skies and saturated grounds/near sfc layer - some
concerns for fog. Not a lot of consensus for where or how widespread
the potential would be in the short term guidance, so opting to not
add to forecast yet. Will keep a close eye though and adjust as
needed.

WINDS: north/northwest becoming light for the night time hours.
Expecting a shift to the southwest moving into Sat afternoon.

&&

.HYDROLOGY...
Issued at 300 AM CDT Fri Jul 5 2024

Rainfall amounts were generally less than an inch across the
bulk of the forecast area, however some pockets of 1 to 2"+ did
occur. Some of these localized amounts fell over the Whitewater,
Root River, Kickapoo, Pine River, and Wisconsin River Basins,
and the Mississippi River mainstem. As a result, we are seeing
some river rises and some minor flooding on the Kickapoo and
Pine River. In addition, this widespread rain will prolong the
flooding along the Mississippi River mainstem.

Although rainfall is generally forecast to be a quarter of an
inch or less for most locations today. Some isolated locations
could pick up more. Some of our hi-res guidance shows some low
to medium probabilities of 1" in spots along and east of I94.
Locally higher amounts can occur with any storms.

Through the weekend, the additional rainfall is not expected to
increase flooding concerns.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JAR
AVIATION...Rieck
HYDROLOGY...Zapotocny
Hazardous weather outlook, Jul 5, 3:26 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
426 AM CDT Fri Jul 5 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
426 AM CDT Fri Jul 5 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance for non-severe thunderstorms today.

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances continue this weekend into early next week. At this
time, confidence in severe thunderstorms remains low.

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Local storm report, Jul 5, 8:25 AM CST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
925 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     Rain             2 ESE Seneca            43.25N 90.92W
07/05/2024  M2.42 Inch       Crawford           WI   Public

&&

JSB
Local storm report, Jul 5, 8:26 AM CST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
926 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     Rain             1 N Bangor              43.91N 90.99W
07/05/2024  M1.12 Inch       La Crosse          WI   Public

&&

JSB
Local storm report, Jul 5, 8:27 AM CST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
927 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     Rain             Cazenovia               43.53N 90.20W
07/05/2024  M2.70 Inch       Richland           WI   Public

&&

JSB
Local storm report, Jul 5, 8:28 AM CST, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
928 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     Rain             Union Center            43.68N 90.26W
07/05/2024  M1.00 Inch       Juneau             WI   Public

&&

JSB
Local storm report, Jul 5, 8:29 AM CST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
929 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     Rain             5 N Fennimore           43.06N 90.66W
07/05/2024  M0.50 Inch       Grant              WI   Public

&&

JSB
Local storm report, Jul 5, 8:50 AM CST, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
950 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     Rain             5 SW Austin             43.64N 93.05W
07/05/2024  M0.39 Inch       Mower              MN   Public

&&

JSB

The radar

The La Crosse radar (KARX), 163 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Taylor

When
July 5, 1:40 PM CST to 1:42 PM CST
Where
Taylor County, 2.93 mi NNW of Medford to 2.85 mi NW of Medford
Rating
EF0
Path length
1 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
45.170, -90.370

This weak EF-0 started northwest of Medford, mainly producing tree damage along a 1 mile long path before lifting 2 minutes later. The damage path was identified with video footage of the tornado and drone footage provided by Taylor County Emergency Management.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199865.